John Jesitus is a medical writer based in Westminster, CO.
To prevent filler complications and treat them most effectively when they occur, an expert recommends thoroughly understanding facial anatomy.
"Complications are something that all of us, unfortunately, see. But when they do occur, it's important to understand what potentially happened and, hopefully, how to treat it most effectively," says Joel L. Cohen, M.D., director, AboutSkin Dermatology and DermSurgery, and assistant clinical professor, department of dermatology, University of Colorado, Denver.
Understanding anatomy is paramount to success.
It's also crucial to heed basic aesthetic principles, Dr. Cohen says. For instance, he says some injectors continue to perpetuate the "sausage" or "plunger" look when performing lip injections.
Complications also can arise even when physicians aren't over-correcting, he says. The most common sources of filler complications include superficial/inappropriate placement, significant swelling/bruising, infection, necrosis and sensitivity, Dr. Cohen tells Dermatology Times.
When injecting the infraorbital area, Dr. Cohen says it's crucial to distinguish between the hollow and the tear trough.
"I inject these areas differently with hyaluronic acid (HA) products such as Juvéderm (Allergan) or Restylane (Medicis).
"In the hollow, I inject more superficially with a 32-gauge needle, trying to feather in tiny droplets of product," while also recognizing that the 32-gauge needle is thinner and more wobbly than manufacturer-supplied needles, Dr. Cohen says.
Conversely, when injecting in the tear trough itself, Dr. Cohen recommends injecting below the orbicularis oculi muscle itself with the pre-packaged 30-gauge needles supplied with the product.
Options for correction
For treating over-injections of HA, several options exist. "A physician can simply wait until it goes away, or try to massage it. You don't necessarily need to dissolve everything," Dr. Cohen says.
In some facial areas, he says, one can inject an opaque product such as Cosmoderm (human collagen, Allergan) superficially over the top of the HA to hide it.
Other options include injecting hyaluronidase to dissolve the product, or perhaps using a Q-switched Nd:YAG laser (Hirsch RJ, Narurkar V, Carruthers J. Lasers Surg Med. 2006 Mar;38(3):202-204), he says.
However, Dr. Cohen says that as the number of hyaluronidase products grows, it's important to know the pluses and minuses of each.
For example, he recommends avoiding simple, locally compounded hyaluronidase products and going with a standardized manufactured product, such as Vitrase (Ista Pharmaceuticals).
Regarding ArteColl and ArteFill (bovine collagen, polymethylmethacrylate/PMMA; Artes Medical), Dr. Cohen says improper injection of PMMA can create fibrotic superficial lines.
"These are just hypertrophic scars, presumably from the PMMA being injected too superficially in the dermis," he says.
"Interestingly, there is now one case report of a PMMA/HA product from Europe, DermaLive (Dermatech), which was placed in a varicella scar on the face - and the patient later developed a keratoacanthoma at that site (Reyes G et al. Dermatol Surg. 2008. 34(7): 954-959)," he says.